Back to Journals » Therapeutics and Clinical Risk Management » Volume 1 » Issue 1

Clinical outcomes and management of mechanism-based inhibition of cytochrome P450 3A4

Authors Shufeng Zhou, Eli Chan, Xiaotian Li, Min Huang

Published 15 April 2005 Volume 2005:1(1) Pages 3—13

Shufeng Zhou1, Eli Chan1, Xiaotian Li2, Min Huang3

1Department of Pharmacy, Faculty of Science, National University of Singapore, Singapore; 2Department of Maternal and Fetal Medicine, Obstetrics and Gynecology Hospital, Fudan University, Shanghai, China; 3Department of Clinical Pharmacology, School of Pharmaceutical Science, Zhongshan University, Guangzhou, China

Correspondence: Shufeng Zhou, Department of Pharmacy, Faculty of Science, National University of Singapore, Science Drive 4, Singapore 117543 Tel +65 6874 2931 Fax +65 6779 1554 Email

Abstract: Mechanism-based inhibition of cytochrome P450 (CYP) 3A4 is characterized by NADPH-, time-, and concentration-dependent enzyme inactivation, occurring when some drugs are converted by CYPs to reactive metabolites. Such inhibition of CYP3A4 can be due to the chemical modification of the heme, the protein, or both as a result of covalent binding of modified heme to the protein. The inactivation of CYP3A4 by drugs has important clinical significance as it metabolizes approximately 60% of therapeutic drugs, and its inhibition frequently causes unfavorable drug–drug interactions and toxicity. The clinical outcomes due to CYP3A4 inactivation depend on many factors associated with the enzyme, drugs, and patients. Clinical professionals should adopt proper approaches when using drugs that are mechanism-based CYP3A4 inhibitors. These include early identification of drugs behaving as CYP3A4 inactivators, rational use of such drugs (eg, safe drug combination regimen, dose adjustment, or discontinuation of therapy when toxic drug interactions occur), therapeutic drug monitoring, and predicting the risks for potential drug–drug interactions. A good understanding of CYP3A4 inactivation and proper clinical management are needed by clinical professionals when these drugs are used.
Keywords: mechanism-based inhibition, CYP3A4, drug–drug interactions, toxicity

Download Article [PDF]